West Virginia, 2021

Debris Flow and Flooding in West Virginia, February 27 to 28, 2021

February 27 to 28, 2021 · NWS RNK · 6 events in 1 county or zone

25 to nearly 2 inches across Mercer County. The majority of the rain fell across a 4- to 5-hour period during the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wave of energy passing along a stalled frontal boundary situated near the Ohio River Valley brought rainfall amounts ranging generally from 1.25 to nearly 2 inches across Mercer County. The majority of the rain fell across a 4- to 5-hour period during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 27, 4:50 AM EST, 10 minutes earlier.

Area forecast discussion, Feb 27, 4:50 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
450 AM EST Sat Feb 27 2021

.SYNOPSIS...
High pressure across New England will drift eastward into the
North Atlantic. Meanwhile, a stalled frontal boundary will
remain in place from the Mid-South into the Mid-Atlantic for the
next several days as a blocking area of strong high pressure
lingers off the southeast U.S. coast. A series of weather
disturbances will track along the frontal boundary bringing
repeated bouts of rainfall to the Tennessee Valley and Mid-
Atlantic region. The repeated rainfall will increase the threat
for flooding across the area through the weekend and into
Monday. Temperatures will moderate to above normal levels the
next few days alleviating any additional threat for winter
weather into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 415 AM EST Saturday...

...Wedge of Cold Air Erodes Today Ending the Threat for Winter
Precipitation...but Wet Weather to Continue all Weekend...

The wave of rain and minor winter precipitation of Friday has
moved on. The next wave was moving across the region early this
morning and will generally move northeast of the area by
afternoon. Another wave of light rain will arrive
overnight/early Sunday. This pattern is destined to remain in
place with a strong blocking upper ridge parked off the
southeast coast (~590 dm) forcing a very moist Gulf flow
northeast across the region. PWATS will be as much as 3 sigma
above normal by Sunday. Meanwhile, low clouds, drizzle, and fog
continue in between waves of rain and today will be a dreary,
damp day at any rate. QPF for today will remain modest and
mostly less than 1/2 inch at any given location, favoring areas
west of the Blue Ridge.

On the other hand, the wedge of cold air that brought pockets of
freezing drizzle, freezing rain, sleet, and snow to the area
Friday continues to drift east off the New England coast.
Consequently, the upper ridge and southwest flow aloft will
begin to work its way down to the surface with time as the wedge
erodes. Any residual east/northeast winds this morning will
become south to southwest by late morning/early afternoon. This
will allow unseasonably warm/moist air to spread northeast in
the wake of the departing wedge. Thus, temperatures are expected
to rise above freezing in all areas by mid-morning and warm to
above normal levels into the 40s and 50s by afternoon, even a
few 60s possible in the southeastern sections. Temperatures will
remain unseasonably warm tonight/Sunday morning. Ensemble
Situation Awareness Tables from both the NAEFS and the ECMWF
show overnight minimum temperatures well above normal
tonight/Sunday morning with lows only near 50 in the Piedmont
and well into the 40s elsewhere. Thus, no additional threat of
winter precipitation this period.

Precipitation probabilities will be high chance to definite
today as periods of precipitation are expected for sure.

Regarding the Freezing Fog Advisory early this morning, plan on
that ending at 12Z as currently indicated. Pockets of 31-32F
still exist in the New River Valley and Greenbrier Valley and
down through the North Carolina High Country, but this will
erode around daybreak if not sooner, so do not see any need to
extend the advisory. The Winter Weather Advisory was cancelled
earlier as the threat for significant winter precipitation has
ended.

/Confidence Levels in Forecast Parameters/
Temperatures - Moderate,
Precipitation Probabilities - High,
Winds - Moderate,
Winter Weather Threat - Low.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EST Saturday...

...Flash Flood Watch has been Issued for Western Parts of the
Forecast Area...

Our main focus for precipitation Sunday into Sunday night will be a
cold front and its heavier convective rain showers that are expected
to move towards, and then across the region. This will take place
after areas of stratiform rain, at times moderate to heavy, will
have fallen over western and northern sections of the area from an
isentropic lift rain event Saturday night into early Sunday.
Isolated thunderstorms also cannot be rule out along parts of this
front adding to the heavy rain potential, especially for a few spots
of southeast West Virginia.

The concern is the earlier stratiform rains, plus our general overall
wet soil conditions, will have set the stage for the heavier
convective elements along the cold front to have to potential for
producing flash flooding. We will have two watches for the same
reason, but separated in start times by six hours to allow for the
timing of the approaching cold front. The one area will incorporate
our southeast West Virginia counties and our Virginia Alleghany
Highland region. The other watch area, the later starting one, will
generally mirror the Interstate-81 corridor counties, west to the
the border of West Virginia and also include Tazewell County
Virginia.

A look at the latest NAEFS compared to its solution 24 hours ago is
now showing plus three sigma precipitable water amounts over the
general region where our watches will be located. Yesterday, sigma
values reached only plus two. Our partners at the Weather Prediction
Center have their Day 1 and Day 2 Excessive Rainfall Outlooks
aligned such that the intersection of both MRGL outlooks on both of
these days also matches up fairly well with where our watch will be
located with the Day 2 SLGT brushing the western extent of some of
our southeast West Virginia counties.

By mid-day Monday, the bulk of the heavier shower activity
associated with the watch will be heading eastward across eastern
parts of the region, the part of the forecast area that is expected
to impacted the least by the pre-cursor stratiform rains, and thus a
lower potential for flash flood should exist there.

Drier and cooler air arrives by Monday night and continues over the
the area through at least Tuesday morning. Guidance has been
trending for a slower arrival of precipitation back into the region
as models diverge notably on the fate of a southern stream shortwave
trough. The Canadian and European solutions bring associated
precipitation into the area from this feature.  The GFS solution has
no such feature to ponder. Given the variability our forecast
Tuesday into Tuesday night will not differ significantly from our
previously forecast with light precipitation arriving in the
southwest Tuesday afternoon, and progressing northeast across the
area Tuesday night as a rain/snow mix based upon the boundary layer
temperatures.

Temperatures during this portion of the forecast will average about
fifteen degrees above normal on Sunday, ten above normal on Monday,
then around five below normal on Tuesday.

Confidence is moderate to high for the early part of the forecast
but trends to the low side of moderate for the latter half of the
forecast due to the reasons mentioned above.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 230 PM EST Friday...

Ensemble guidance is not showing good convergence toward solutions
through the middle of next week with perhaps more signals favoring EPS
evolution over GEFS. Given this, a reasonable expectation for next week
will be for a low to move out of the deep south driven by energy from a
closed low over the southwestern US opening up and ejecting, bringing
fairly widespread precipitation to the area for Wednesday. This will be
followed by unsettled conditions with a trof over the eastern US and a
series of short waves with a continued chance for precipitation mainly
west of the Blue Ridge through the end of the week. Expect
precipitation mid to late next week to be mainly rain, though some
wintry weather is possible mainly at the higher elevations with a
diurnal bias toward more rain during the daylight hours.

Temperatures will generally be around normal through the latter portion
of next week.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
As of 100 AM EST Saturday...

     Poor aviation conditions expected to continue through the TAF
valid period...

IFR conditions with isolated LIFR will prevail tonight into
Saturday. The western locations will have the lowest ceilings.
For the most part the threat of wintry precipitation has ended
as warm air aloft and temperatures hovering near 32F would limit
the threat of winter precipitation to isolated pockets of
-FZRA/-FZDZ overnight. Higher elevations, but mostly non-TAF
 sites still have the best chance of seeing any remaining threat
 for -FZDZ or -FZRA. Did include at BLF for a while longer yet
 given the temperature of 32F there. Will remove all mention of
 PL or SN at this point given warmer temperatures aloft and
 significant inversion noted on the evening sounding.

An area of heavier rain is expected to spread across the region
later tonight/early Saturday morning generally in the 08Z-14Z
time frame, but the remainder of the time look for widespread
low clouds with ceilings AOB 010 and visibilities mostly AOB 3SM
in BR/FG and DZ or -RA.

Winds will be light and variable much of the TAF valid period,
but will favor northeast to southeast much of the time with
speeds of 5-8 mph and low end gusts in the southwest part of VA
and southeast WV through the morning hours. Winds will tend to
become more SSW-SSE during the afternoon/evening as the area of
rain mentioned earlier moves by.

/Confidence Levels in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities - Moderate to High,
Winds - Moderate on Direction, High on Speed.
Winter Precipitation Threat - Low.

Extended Aviation Discussion...

Prolonged periods of sub-VFR flight conditions will persist
through the weekend and into early next week. A frontal
boundary/baroclinic zone will persist from southwest to
northeast across the area with a moist Pacific-based southwest
flow aloft. Numerous waves of low pressure moving along the
front, bringing periods of precipitation, mostly in the form of
rain. The rain will be heavy at times. This rain will persist
into early next week, with the heaviest rainfall expected Sunday
into Monday. Some improvement in conditions is possible by
Tuesday. Drier weather is expected on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from Sunday afternoon through Monday morning for
     VAZ007-009>014-018-022-023.
     Flood Watch from Sunday morning through Monday morning for
     VAZ019-020-024.
     Freezing Fog Advisory until 7 AM EST this morning for
     VAZ010>017.
NC...Freezing Fog Advisory until 7 AM EST this morning for NCZ001-
     002-018.
WV...Flood Watch from Sunday morning through Monday morning for
     WVZ042>044-507-508.
     Freezing Fog Advisory until 7 AM EST this morning for
     WVZ042>044-507.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...DS
LONG TERM...DS/MBS
AVIATION...RAB
Hazardous weather outlook, Feb 27, 2:00 AM EST, 3 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
200 AM EST Sat Feb 27 2021

NCZ003>006-019-020-VAZ022-032>035-043>047-058-059-280700-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Roanoke-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
200 AM EST Sat Feb 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of repeated heavy rainfall are possible through the weekend,
but especially Sunday into early Monday. With saturated ground from
recent frequent precipitation events, areal flooding as well as
creek, stream, and river flooding will be possible, especially
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

NCZ001-002-018-VAZ010-012-013-015>017-280700-
Ashe-Alleghany NC-Watauga-Bland-Wythe-Pulaski-Grayson-Carroll-Floyd-
200 AM EST Sat Feb 27 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Fog Advisory.

Periods of repeated heavy rainfall are possible through the weekend,
but especially Sunday into early Monday. With saturated ground from
recent frequent precipitation events, areal flooding as well as
creek, stream, and river flooding will be possible, especially
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

VAZ007-009-280700-
Tazewell-Smyth-
200 AM EST Sat Feb 27 2021

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Periods of repeated heavy rainfall are possible through the weekend,
but especially Sunday into early Monday. With saturated ground from
recent frequent precipitation events, areal flooding as well as
creek, stream, and river flooding will be possible, especially
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

VAZ018>020-023-024-WVZ508-280700-
Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Western Greenbrier-
200 AM EST Sat Feb 27 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

In addition, periods of repeated heavy rainfall are possible through
the weekend, but especially Sunday into early Monday. With saturated
ground from recent frequent precipitation events, areal flooding as
well as creek, stream, and river flooding will be possible,
especially Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

VAZ011-014-WVZ042>044-507-280700-
Giles-Montgomery-Mercer-Summers-Monroe-Eastern Greenbrier-
200 AM EST Sat Feb 27 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Fog Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freezing Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flood, 1 debris flow. Local standard time, as filed.

Heavy Rain, Mercer

When
February 27, 5:00 AM EST to 10:00 AM EST
Where
Mercer County, 0.5 mi NE of Athens
Reported by
Mesonet
Coordinates
37.425, -81.013

A mesonet weather station (KWVATHEN3) recorded 1.48 inches of rainfall during a 5 hour period between 5:00 am and 10:00 am.

Heavy Rain, Mercer

When
February 27, 5:00 AM EST to 10:00 AM EST
Where
Mercer County, 0.66 mi SW of Lilly Grove
Reported by
Mesonet
Coordinates
37.373, -81.088

A local mesonet weather station (KWVPRINC17) observed 1.00 inches of rainfall between 5:00 am and 10:00 am.

Heavy Rain, Mercer

When
February 27, 9:00 AM EST to February 28, 9:00 AM EST
Where
Mercer County, 0.39 mi NNW of Lilly Grove
Reported by
COOP Observer
Coordinates
37.385, -81.082

The Princeton, WV COOP observer (PRIW2, 46-7207) reported a 24-hour rainfall total of 1.63 inches for the morning of the 27th.

Flood, Mercer

When
February 27, 9:45 AM EST to 1:00 PM EST
Where
Mercer County, 0.93 mi SSE of Lilly Grove to 0.95 mi SSE of Lilly Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.367, -81.075

Poor drainage issues along Daves Fork caused minor flooding of Athens Road near Thorn Road, as well as Athens Road near Oakvale Road. The road was reopened when the flooding receded. Key impacts: flooded and impassible road; travel delays and detours.

Flood, Mercer

When
February 27, 10:15 AM EST to 1:00 PM EST
Where
Mercer County, 0.7 mi ESE of Sandlick to 0.71 mi ESE of Sandlick
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.325, -81.209

Sportsman Drive was flooded briefly where it passed across a small creek. The road was reopened once the flooding receded. Key impacts: flooded and impassible road; travel delays and detours.

Debris Flow, Mercer

When
February 27, 10:15 AM EST
Where
Mercer County, 0.17 mi NW of Gardner to 0.08 mi NW of Gardner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.421, -81.073

A rockslide occurred along Brickyard Road, causing a portion of the roadway to be blocked by debris until it was cleared away. No damage was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945453, 945454, 945456, 945451, 945449, 946134.